Hail, Blount
- When
- May 6, 12:30 PM EST
- Where
- Blount County, 0.69 mi N of Maryville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.760, -83.970
Numerous supercell thunderstorms tracked northeast across East Tennessee, starting in the late morning hours and continuing into the evening. Many of the storms produced damaging wind gusts and large hail, mainly in central and northern portions of the Tennessee Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous supercell thunderstorms tracked northeast across East Tennessee, starting in the late morning hours and continuing into the evening. Many of the storms produced damaging wind gusts and large hail, mainly in central and northern portions of the Tennessee Valley. Although several storms exhibited rotation signatures on radar, no tornadoes were confirmed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 12:13 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Morristown TN 113 PM EDT Fri May 6 2022 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... An active severe weather day is expected. The main driver of this event will be a negatively-tilted trough with a strong vort max that will be rotating around a closed upper low, and the associated jet streak at the base of that trough. Over the next few hours, we expect that convection will develop along and west of I-75, where the RAP and HRRR show an axis of higher CAPE values. We are already starting to see this development in NE AL at the moment. This instability axis shifts east into the central Valley during the early afternoon, and into NE TN/SW VA in the late afternoon. Aloft, we will have a surge of dry and cooler air aloft that will aid in destabilization by steepening midlevel lapse rates. In the 12Z OHX sounding, we are seeing values of 7.5 C/km, which will be advecting east. Deep shear will be adequate for supercells, and 0-1 km shear values and LCL heights suggest a tornado threat, mainly for areas south of I-40 and east of I-75. However, it is notable that the HREF shows some updraft helicity tracks north of I-40 this afternoon, so a tornado threat can't be ruled out anywhere. This initial round of storms between 11-4 am are expected to mainly pose a damaging wind threat with a lower threat of tornadoes, then a second round is expected to develop in the mid to late afternoon near the Plateau, which may be primarily a hail threat as WBZ heights quickly drop as the closed upper low approaches. The HRRR shows this second round crossing our area between 4-8 pm. The forecast update will not need to make major changes to the grids. Just a few tweaks will be made to PoP/Wx/QPF grids based on current radar trends. DGS && .AVIATION... 18Z TAF DISCUSSION. Thunderstorms will be affecting the area through the rest of the afternoon, tracking from SW to NE. Gusty winds are expected at the TAF sites with the storms, along with IFR vis in heavy rainfall. Most of this activity should exit the area by 00Z. Tonight, an upper low pressure system will track overhead, which will lead to low clouds developing at all sites. MVFR cigs are expected to prevail, although IFR may be possible at TYS and moreso at TRI. A few scattered showers will also linger into tomorrow morning at TRI. DGS && .PREV DISCUSSION... /ISSUED 315 AM EDT Fri May 6 2022/ SHORT TERM (Today through Saturday)... Key Messages: 1. Several rounds of showers and thunderstorms are expected through this evening. 2. Some severe storms will be likely mainly in the late morning and early afternoon hours. 3. Friday night and Saturday, showers will continue off and on with a low chance for thunder. Discussion: Shower and thunderstorm activity is already increasing ahead of a low pressure system. A low will move through the Ohio Valley today with a cold front moving through the region this evening. This system has strong upper level support with a negatively tilted trough moving through Middle and East Tennessee tomorrow afternoon. Deep layer shear will be high around 40 to 50 knots. Instability will be favorable with dew points in the mid 60s and CAPE around 1000 to 2000 J/Kg. With 0-1 km shear around 20 to 30 knots a few isolated tornadoes cannot be ruled out. The main threat will be damaging straight line winds. Large hail will be possible in the strongest storms. SPC has upgraded most of the region to an Enhanced risk for severe storms. The strong upper level support with this system makes for a high confidence that there will be severe storms today. It is just a matter of how widespread severe storms will be and if rotation will be strong enough to produce a few isolated tornadoes. Non-convective southwesterly winds will be gusty up to 30 mph at times. Storm activity will decrease in the evening with frontal passage but shower activity will linger overnight and Saturday as wrap around moisture continues to produce light rain. The best chance for rain on Saturday will be in the higher elevations of the mountains as deep layer northwesterly flow perpendicular to the mountains is forced to rise. Temps will be cooler Friday night with lows in the low to mid 50s. Saturday will be cool with mostly cloudy skies highs will be in the low to mid 60s in the Tennessee Valley. McD LONG TERM...(Saturday night through Thursday)... Key Messages: 1. A few showers lingering Saturday night. 2. Mostly dry Sunday through Thursday and becoming very warm. Discussion: We will start the period with an upper low centered to our northeast and an upper ridge to our west. The ridge will amplify and edge to the east as the upper low drifts further the northeast and east, but later in the period the upper low is forecast to retrograde to the southwest as the upper ridge builds into the northeastern US. Model consistency with the track of the retrograding upper low is not great, but right now it appears it will drift into the southeastern US keeping the better moisture to our south and east through the end of the period. We should see a few lingering showers Saturday night as moisture continues to wrap around the upper low, but these should end late Saturday night allowing for a dry day on Sunday. The remainder of the week will be mostly dry with a warming trend. High temperatures Sunday will be mainly in the 70s but highs by mid week will generally range from lower 80s north to upper 80s south. LW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 56 66 53 78 55 / 40 20 0 0 0 Knoxville McGhee Tyson Airport, TN 55 62 52 73 53 / 60 60 10 0 0 Oak Ridge, TN 55 63 52 74 53 / 60 40 10 0 0 Tri Cities Airport, TN 53 61 49 70 49 / 80 90 40 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 322 AM EDT Fri May 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-070730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 322 AM EDT Fri May 6 2022 /222 AM CDT Fri May 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Severe storms are likely today mainly late this morning into the afternoon hours. Damaging winds are the main threat. Isolated tornadoes and large hail are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will likely be needed Friday.
Special Weather Statement
National Weather Service Morristown TN
943 AM EDT Fri May 6 2022
TNZ036>038-069-061430-
Anderson TN-Union TN-Grainger TN-Knox TN-
943 AM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of east central
Anderson, northeastern Knox, west central Grainger and Union Counties
through 1030 AM EDT...
At 943 AM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Blaine, Luttrell,
Rose Hill, Paulette and Big Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3643 8384 3642 8383 3642 8382 3638 8375
3635 8374 3634 8373 3634 8371 3635 8371
3625 8354 3592 8399 3602 8416 3643 8386
TIME...MOT...LOC 1343Z 218DEG 46KT 3602 8402
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
1241 PM EDT Fri May 6 2022
TNZ067-068-085-086-061730-
Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN-
1241 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of Loudon, northeastern
McMinn, northwestern Monroe and southeastern Roane Counties through
130 PM EDT...
At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oak Ridge, Lenoir City, Sweetwater, Loudon, Philadelphia, Paint Rock,
Bradbury, Tellico Village and Murray Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3562 8464 3565 8462 3567 8463 3597 8432
3594 8429 3590 8427 3581 8417 3578 8417
3577 8418 3576 8415 3553 8454
TIME...MOT...LOC 1640Z 226DEG 30KT 3563 8455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
1256 PM EDT Fri May 6 2022
TNZ013-014-061745-
Claiborne TN-Campbell TN-
1256 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern
Claiborne and northeastern Campbell Counties through 145 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pruden, or 13 miles southwest of Middlesboro, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrogate, Cumberland Gap, Arthur, Powell River Preserve and
Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3660 8359 3656 8354 3643 8384 3643 8386
3642 8389 3643 8389 3641 8391 3640 8391
3639 8393 3640 8395 3640 8396 3648 8404
3659 8390 3658 8369 3660 8367
TIME...MOT...LOC 1656Z 230DEG 27KT 3648 8390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SRSpecial Weather Statement
National Weather Service Morristown TN
102 PM EDT Fri May 6 2022
TNZ068-069-071-086-061745-
Northwest Monroe TN-Loudon TN-Knox TN-NW Blount TN-
102 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern Loudon,
south central Knox, northern Blount and north central Monroe Counties
through 145 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Maryville, Alcoa, Madisonville, Louisville, Rockford,
Eagleton Village, Vonore, Greenback and Friendsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3558 8438 3594 8393 3577 8373 3575 8373
3549 8427
TIME...MOT...LOC 1702Z 230DEG 40KT 3557 8428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial Weather Statement
National Weather Service Morristown TN
123 PM EDT Fri May 6 2022
TNZ037-069-074-061815-
Sevier Smoky Mountains TN-Union TN-Knox TN-
123 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of Knox, southeastern
Sevier and south central Union Counties through 215 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Knoxville, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Gatlinburg, Farragut, Pigeon Forge, Plainview, Smoky
Mountains-Newfound Gap, Smoky Mountains-Fontana Area, Halls, Pittman
Center and Paulette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3557 8366 3568 8366 3572 8355 3603 8374
3585 8409 3595 8421 3603 8406 3606 8409
3624 8389 3609 8367 3608 8367 3610 8371
3606 8369 3573 8355 3573 8353 3581 8328
3571 8325 3570 8325 3557 8349
TIME...MOT...LOC 1722Z 226DEG 38KT 3595 8408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SRThe Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
27 thunderstorm wind, 14 hail. Local standard time, as filed.
A few trees were blown down.
A few trees were blown down.
A few trees were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down, and large hail was reported.
Several trees were blown down.
Large trees were blown down in Victor Ashe Park.
Several trees were blown down, in addition to large hail.
A wind gust was measured by a home weather station.
Several trees were blown down.
Several trees were blown down in addition to large hail.
A tree was blown down and fell on a vehicle on Esat 8th Street near Douglas Street.
Trees and power lines were blown down across the city.
In addition to large hail, several trees were blown down.
A few trees were blown down.
A wind gust was measured by the ASOS at Lovell Field Airport in Chattanooga.
Several trees were blown down.
Trees were blown down and a shed was destroyed.
A few trees were blown down.
Multiple trees and power lines were blown down around Maryville.
Multiple trees and power lines were blown down in west Knoxville.
Trees and power lines were blown down around Pigeon Forge and Sevierville.
A wind gust was measured by the ASOS at McGee Tyson Airport near Knoxville.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down across several parts of the county.
Two trees were blown down, and a home weather station measured a 58 mph wind gust.
Trees and power lines were blown down.
Trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017536, 1017537, 1017535, 1017538, 1017539, 1017540, 1017541, 1017542, 1017543, 1017544, 1017546, 1017547, 1017548, 1017549, 1017550, 1017551, 1017552, 1017554, 1017555, 1017556, 1017557, 1017558, 1017559, 1017560, 1017561, 1017562, 1017563, 1017564, 1017565, 1017566, 1017567, 1017568, 1017569, 1017570, 1017571, 1017572, 1017574, 1017575, 1017576, 1017577, and more.